Format

Send to

Choose Destination
Medicine (Baltimore). 2019 Nov;98(45):e17870. doi: 10.1097/MD.0000000000017870.

Bevacizumab-induced immunoglobulin A vasculitis with nephritis: A case report.

Author information

1
Department of Analytic Human Pathology, Nippon Medical School.
2
Department of Nephrology, Tokyo-Shinagawa Hospital.
3
Department of Nephrology, Juntendo University Faculty of Medicine, Tokyo, Japan.

Abstract

RATIONALE:

Bevacizumab-an inhibitor of vascular endothelial growth factor-is effective against various advanced cancers. However, it is associated with the development of hypertension and high-grade proteinuria during thrombotic microangiopathy of the kidney. In addition, there are several reports of immunoglobulin A deposition in the glomeruli, but the etiology is unclear.

PATIENT CONCERNS:

A 67-year-old Japanese man with metastatic rectal cancer underwent low anterior rectal resection, followed by treatment with bevacizumab and SOX (S-1 plus oxaliplatin). Six months later, the patient developed hematuria, nephrotic syndrome, and purpura.

DIAGNOSES:

Renal biopsy revealed endocapillary proliferative glomerulonephritis. Immunofluorescence analyses showed granular mesangial deposition of galactose-deficient immunoglobulin A1. Skin biopsy revealed leukocytoclastic vasculitis.

INTERVENTIONS:

We ceased bevacizumab treatment, while continuing the remaining chemotherapy regimen, as we suspected bevacizumab-induced nephropathy.

OUTCOMES:

Proteinuria and purpura improved immediately after cessation of bevacizumab. We identified this as a case of bevacizumab-induced immunoglobulin A vasculitis with nephritis.

LESSONS:

To our knowledge, this is the first case of bevacizumab-related immunoglobulin A vasculitis with nephritis, as evidenced by galactose-deficient immunoglobulin A1. When a patient's urine tests are abnormal during bevacizumab treatment, clinicians should consider not only thrombotic microangiopathy but also vasculitis.

PMID:
31702653
PMCID:
PMC6855607
DOI:
10.1097/MD.0000000000017870
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wolters Kluwer Icon for PubMed Central
Loading ...
Support Center